Researchers at Oxford University have urged the UK’s Department of Health to urgently rethink its policy on giving Tamiflu (also known as oseltamivir) to children.
Their study, recently published in the British Medical Journal (BMJ), warned that Tamiflu can lead to vomiting and dehydration in some children; resulting in the need for hospital treatment.
Co-author, Dr Carl Heneghan says the current policy of giving Tamiflu for mild illness is an “inappropriate strategy”. The research concluded that children could suffer more harm than benefit from taking Tamiflu and that widespread use of the anti-viral could result in the flu virus becoming resistant to the drug.
Another study on children has shown that the drug can cause nausea, insomnia and nightmares. UK government chief medical officer Sir Liam Donaldson says: “All drugs do have side-effects. It is always a case of deciding the balance between benefiting a patient from a treatment and the side-effects. Most of the side-effects are relatively minor – a degree of nausea, a bit of a tummy upset, the sort of thing you get quite often with antibiotics.”